The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

Vng and ecog results and need input


#1

So about hour and half ago i got these test done and just received a phone call on the results(so quick?). Vng and caloric test came out normal but on the ecog, she said my right ear was at 46%. I have no idea what this means and he diagnosed me with menieres or endo hydrops. He wants me on acepazolamide(duiretics?) and potassium chloride.

Currently im anxious to take any meds. Has anyone taken these and were there any side effects besides urinating alot. I asked if there is any side effects and she said maybe tingling. I was bumbed out because i dont need that sensation adding onto my anxiety. Can anyone enlighten me with these 2 meds? I am on ami(not for past 2 days because of the test). should i be still on ami with the other 2 meds? Is it safe to be on it long terms? Any feedback would be appreciated.


#2

Let’s see if this works. I posted my ECoG results in a thread a while back. If you click on the title below (“New member: What’s wrong with me?”) it will take you to my post, with screen shots of my results:

In that post I also included a link to Dr. Hain’s website where he explains the ECoG test.

You should call and ask them to mail you a copy of all of your results. Then you’ll know for sure but I assume the 46% she gave you is the SP/AP ratio.


#3

I’ve taken a diuretic briefly (a thiazide) I maybe should have persevered but didn’t have earth shattering effect. Change of tinnitus was about the worst effect. I believe @GetBetter may be trying one too.

As you may know I have had a diagnosis of MAV but more recently a diagnosis of perilymph fistula with secondary hydrops. Fistula are hard to diagnose but it was much more clear in a case like mine as I had definite trauma to the affected ear and a sensation of fluid in my ear every morning.

Unless you have episodic attacks with hearing impairment and develop low frequency hearing loss it’s unlikely to be menieres. More likely you have secondary hydrops (SEH). I’ve not been able to find anything truly illuminating on the natural history of secondary hydrops it’s all a bit vague but some say it clears up after the driver is resolved, in my case if my fistula heals (in progress I hope!). Not tried your particular diuretic.

Be grateful they’ve found an issue instead of just bucketing you in MAV with no explanation.

My theory is SEH is a lot more common and in fact MAV = SEH. I also have a suspicion that most tinnitus must be caused by inner ear hydrops. There is scientific evidence that MAVers with tinnitus have Hydrops.

I’d carry on with the Ami if it’s helping. Indeed the fistula flow chart on Hains site recommends a holding pattern of MAV meds.

Be very interested to hear how you get on with the diuretic.


#4

Manatee, thank you for posting. Unfortunately, they offered me the extra copy of the report which they already had but i declined because of the hell i went through with caloric test and i was ready to go home(dumb move on my part). The other 2 test was a breeze with no discomfort. Your report seems interesting and it does look something there is something is going on with the left ear. The doc wants to see me back in 3 weeks to see how im doing on the new meds and when i see him i will definitely get the reports.


#5

James, i wasnt really that surprised when they called and confirmed that it was meniers or endo. I read alot of your theories and just accepted that whatever this condition is, i just needed to find the right meds to help me deal with this. Actually it was your post about the ami that gotten me to request to the doc for a trial after the nort gave me insomnia. I guess i will Try the diuretic along with the potassium chloride and maybe ami. Google side effects for the diuretic was causing some alarm and anxiety. I guess i just gotta man up and think positive that its going to help me.


#6

There’s no definitive evidence that diuretics help (a positive Cochrane review) but it’s absolutely worth checking out to see it it helps you. I wouldn’t be anxious. These drugs are used by a lot of people on a daily basis. Having to go to the loo a bit more will be a breeze :slight_smile:


#7

The other thing you can do to help reduce fluid buildup in your body is to eat a low-sodium diet. Aim for no more than 1500 mg of sodium per day. You won’t always make that goal, but any reduction of sodium will help.

I’ve done it for years and it’s not too hard as long as you don’t eat a lot of restaurant food (which all seems to be loaded with sodium). I do a lot of my own cooking and it’s pretty easy to find canned vegetables and beans that have no salt added or at least reduced sodium.

And, yes, ALWAYS ALWAYS get copies of your medical test results. I have copies of my tests dating back to the 1990s. It is a huge hassle to try to get them later, and I think they can even charge you for them later. (After my father died I needed to get copies of his medical records from one of his doctors because of a possible issue that led to his death, and they charged me $0.50 per page for a total of something like $150.00.)


#8

James, thank you for the encouragement. The doc wanted me to take it twice a day so i was worried about that as well. You are right about going to the loo alot because i already to that because im drinking ton of water. I noticed you were given diamox In the past which my new med is under.

I am so sorry about your father passing away. I believe im eating way below 1500mg a day so far this past month so i should be covered there and eating the same stuff everyday and it gets tasteless and boring sometimes lol.


#9

I am of the belief that water overloading can have the same benefits of the diuretic without the ill effects. I carry a water bottle with me and chug water irrespective of thirsty or not. I have put the diuretic on hold as i am travelling.

I am travelling if not i will drink copious amounts of non-caffeinated tea to help the water intake.

Also eating periodically without going overboard evens out the salt spike in the body. It is more about avoiding the spikes.


#10

Can you elaborate on the ill effects of duiretics?


#11

There is no medicine without side effects. The same is true for diuretics. I have not tried a diuretic to talk about the side effects first hand.

Depending on the diuretic you were prescribed you can ask your pharmacist for common side effects.


#12

I haven’t picked it up because pharmacy is taking their sweet time. Just found out from the assistant at the doc’s office and the starting does is 500mg and wants me to take it twice a day. Isn’t that too high of a starting dose? I thought it starts at 250mg?


#13

Cannot comment on the dosage myself, only tried a different diuretic.

Have you taken the plunge yet? How you feeling? Some say diuretics can really work for secondary hydrops. I have considered asking for this one.


#14

I haven’t taken it yet. I called walgreens pharmarcy and the automated message keep saying 1 is done and the other one is still being processed. It’s been 4 days since. It doesn’t matter because I was planning to take it this weekend and not on the workdays since I am working and if the meds decided to creep up with side effects, I will manage it better on the weekends since I don’t work. I will keep you posted if it’s helping or not. Also, I did ask the doc if he can lower the dosage and he said absolutely not. Meh! He wants me to take it twice a day but I’m gonna start just with one and see how well that goes. Since I will be taking 1 a day, I don’t know how that is going to balance the potassium levels because i’m suppose to take that along with diamox.


#15

They like to hit hydrops hard. Go for it! You may feel a lot better ultimately.

Your pharmacy sounds very inefficient!!


#16

I had, watch sodium levels, mine went low and had to be stopped


#17

Did you take potassium chloride along with it to put salt back in?


#18

They want to keep Potassium levels high and drop sodium levels. Eat bananas and avocados! (I can eat them without issue). When one talks about salt on packaging it usually means sodium chloride. But I guess potassium chloride is a salt? It’s just not the one you want to lose too much off.

There’s good science behind this (for a change!). :slight_smile:


#19

Young, taking potassium in medicine form is dangerous without medical supervision.


#20

Can you explain why is it dangerous? The amount that i was prescribed was 10meq which i believe it is equivalant to 750 mg. So i am potassium deficient if anything because i have not been eating anything that contains potassium.